You notice a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that last night. So now you’re wondering what the cause could be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Could the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your memory, hearing that some medicines were connected with reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit taking aspirin?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been reported to be associated with a variety of medications. But what is the truth behind these rumors?
Tinnitus is commonly seen as a side effect of a diverse range of medicines. But the reality is that only a small number of medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:
- The condition of tinnitus is relatively prevalent. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would mistakenly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- It can be stressful to begin using a new medicine. Or, in some cases, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is commonly associated with tinnitus. So it isn’t medication causing the tinnitus. It’s the stress of the whole experience, though the misunderstanding between the two is somewhat understandable.
Which Medications Can Trigger Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually saved for specific instances. High doses have been found to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but normally at significantly higher doses than you may typically encounter.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin may have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely important. Generally speaking, tinnitus happens at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by normal headache dosages. But when you stop taking high doses of aspirin, luckily, the ringing tends to recede.
Check With Your Doctor
Tinnitus may be able to be caused by several other unusual medicines. And the interaction between some mixtures of medications can also produce symptoms. That’s why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.
You should also get checked if you start experiencing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.